Alert archive / Michigan / Heat Advisories in 2021

Heat Advisory 1, NWS Grand Rapids, MI

August 25, 202112 counties in Michigan

NWS Grand Rapids, MI issued this heat advisory at Aug 25, 2021, 3:38 AM EDT for 12 counties in Michigan. It took effect at Aug 25, 2021, 12:00 PM EDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 25, 2021, 3:38 AM EDT (07:38 UTC)
In effect from
Aug 25, 2021, 12:00 PM EDT
Expired
Aug 25, 2021, 8:00 PM EDT
In force
8 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Barry County, MI, Calhoun County, MI, Clinton County, MI, Eaton County, MI, Ingham County, MI, Ionia County, MI, Jackson County, MI, Kalamazoo County, MI, Kent County, MI, Ottawa County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 40 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 7.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3040 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3040 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1099 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WWUS73 KGRR 250738
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
338 AM EDT Wed Aug 25 2021

MIZ056>059-064>067-071>074-251545-
/O.NEW.KGRR.HT.Y.0001.210825T1600Z-210826T0000Z/
Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-
Kalamazoo-Calhoun-Jackson-
Including the cities of Grand Haven, Jenison, Grand Rapids, 
Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, 
South Haven, Kalamazoo, Battle Creek, and Jackson
338 AM EDT Wed Aug 25 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...

* WHAT...Heat index values up to 102 expected.

* WHERE...Portions of south central and southwest Michigan.

* WHEN...From noon today to 8 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

* ADDITIONAL DETAILS...Another hot and humid day is expected today
  with heat index values rising to around 100 this afternoon and
  early evening.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr

DUKE
3 follow-up statements
147 
WWUS73 KGRR 251606
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
1206 PM EDT Wed Aug 25 2021

MIZ056>059-064>067-071>074-260000-
/O.CON.KGRR.HT.Y.0001.000000T0000Z-210826T0000Z/
Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-
Kalamazoo-Calhoun-Jackson-
Including the cities of Grand Haven, Jenison, Grand Rapids, 
Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, 
South Haven, Kalamazoo, Battle Creek, and Jackson
1206 PM EDT Wed Aug 25 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Heat index values up to 102.

* WHERE...Portions of south central and southwest Michigan.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Young children and pets should never be left unattended in 
vehicles under any circumstances.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
235 
WWUS73 KGRR 251935
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
335 PM EDT Wed Aug 25 2021

MIZ056>059-064>067-071>074-260000-
/O.CON.KGRR.HT.Y.0001.000000T0000Z-210826T0000Z/
Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-
Kalamazoo-Calhoun-Jackson-
Including the cities of Grand Haven, Jenison, Grand Rapids, 
Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, 
South Haven, Kalamazoo, Battle Creek, and Jackson
335 PM EDT Wed Aug 25 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING...

* WHAT...Heat index values near 100.

* WHERE...Portions of south central and southwest Michigan.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Young children and pets should never be left unattended in
vehicles under any circumstances.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/grr
716 
WWUS73 KGRR 252346
NPWGRR

URGENT - WEATHER MESSAGE
National Weather Service Grand Rapids MI
746 PM EDT Wed Aug 25 2021

MIZ056>059-064>067-071>074-260100-
/O.EXP.KGRR.HT.Y.0001.000000T0000Z-210826T0000Z/
Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham-Van Buren-
Kalamazoo-Calhoun-Jackson-
Including the cities of Grand Haven, Jenison, Grand Rapids, 
Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, 
South Haven, Kalamazoo, Battle Creek, and Jackson
746 PM EDT Wed Aug 25 2021

...HEAT ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING...

The temperatures will fall to around 70 degrees tonight. Thursday
will be another very warm day with heat index values expected to
climb back into the 90s.

$$

For more information from the National Weather Service visit
https://weather.gov/grr

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this heat advisory went out at Aug 25, 3:36 AM EDT, 2 minutes earlier.

Area forecast discussion, Aug 25, 3:36 AM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
336 AM EDT Wed Aug 25 2021

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 AM EDT Wed Aug 25 2021

- Heat Advisory Today from I-96 southward

- Another chance for showers and storms today

- Additional chances for showers and storms into weekend

&&

.DISCUSSION...(Today through next Tuesday)
Issued at 330 AM EDT Wed Aug 25 2021

- Heat Advisory Today from I-96 southward

We have gone ahead and issued a Heat Advisory for today from the
I-96 corridor southward. This includes Holland...Grand Rapids and
Lansing. Heat index values yesterday eclipsed 100 degrees across
Southern Lower Michigan and the setup appears ripe for much the
same today. There has been no airmass change. The 850mb
temperatures remain nearly the same in the +19C to +20C range.
Convective debris clouds are already thinning/moving south, so we
are expecting a fair amount of sunshine once again. Surface dew
points have fallen back into the upper 60s F early this morning,
but we expect them to surge back into the low to mid 70s F today
ahead of the cold front. So, with temperatures pushing to near 90
or a bit higher and very humid air we think heat index values of
100F is possible once again. The advisory will run from noon
through 800pm.

- Another chance for showers and storms today

Today will be another day of high CAPE and low to moderate shear.
So, just like yesterday severe weather cannot be ruled out.
Confidence is not high in storm morphology today. We we do know is
that MUCAPE values will be high given at least partly cloudy
skies, temperatures soaring towards 90F with surface dew points
that will be in the 70-75F range. This will push MUCAPE values at
least into the 2500-3000 J/KG range with values likely exceeding
that. Deep layer shear this afternoon is on the order of 20-30
knots so there will be some storm organization. The question is
how convection evolves. Storms will likely fire on the upstream
cold front and try to move our direction or form in our area on
the lake breeze front. There may be a tendency for the convection
to be forced off to our south and southwest on the outflow
boundaries from yesterday evening's storms. Expecting at least
scattered showers and storms this afternoon and evening. Severe
weather is a possibility with marginally severe wind once again
being the main threat along with locally heavy rain/flooding.

- Additional chances for showers and storms into weekend

As we have been advertising the threat for showers and storms will
continue the remainder of the week and into the weekend. Thursday
through Saturday a warm front/stationary front will be situated
across the area. On Sunday a cold frontal passage is still
expected. Therefore, given instability that will remain in place
and boundaries to force it, showers/storms will remain in the
forecast. A heavy rain threat will persist into the weekend given
high PWAT air.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1200 AM EDT Wed Aug 25 2021

Primarily VFR conditions are expected overnight but some brief
patchy MVFR is possible due to the combination of lingering rain
showers and potential development of patchy fog during the early
morning hours Wednesday.

Conditions will remain primarily VFR for most of the day
Wednesday. However scattered showers and thunderstorms will
redevelop Wednesday afternoon and evening as instability builds
which may cause brief reductions to MVFR/IFR.

&&

.MARINE...
Issued at 330 AM EDT Wed Aug 25 2021

No marine headlines are expected through the end of the week. A
light wind or off shore wind regime is in place through Friday
which will keep wave heights low. Waves in the nearshore waters
should generally be 2 feet or less the next couple of days.

There is a northerly push of winds and waves tonight behind a cold
front, but with the flow being north-northeast thinking is that
the higher waves will be from mid lake to the west towards the
Wisconsin shore.

The next threat of higher winds and waves in our area will be
Saturday into Sunday ahead of and following a cold frontal
passage. Saturday would be a potential southwest flow event ahead
of the cold front, while Sunday would be a west flow post frontal
event. Headlines looks possible at this point.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Heat Advisory from noon today to 8 PM EDT this evening for
     MIZ056>059-064>067-071>074.

LM...None.
&&

SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Laurens
MARINE...Duke
Hazardous weather outlook, Aug 24, 3:22 PM EDT, 12 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
322 PM EDT Tue Aug 24 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-250830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
322 PM EDT Tue Aug 24 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible through tonight. Severe storms are
not likely, but some could become locally severe. The strongest
storms will be capable of heavy rain, wind gusts to 60 mph, and
large hail up around the size of a quarter.

Hot and humid conditions this afternoon will push heat index values
into the 90s to around 100.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible each day from Wednesday through
Sunday. Warm and humid conditions will persist into the weekend
with heat index values rising into the 90s at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through tonight.

LMZ844>849-250830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
322 PM EDT Tue Aug 24 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible through tonight. Severe storms are
not likely, but some could become locally severe. The strongest
storms will be capable of heavy rain, wind gusts to 60 mph, and
large hail up around the size of a quarter.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms will be possible each day from Wednesday through
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through tonight.

DUKE NJJ

In the hours before

Local storm report, Aug 24, 10:01 PM EDT, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1001 PM EDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     FLASH FLOOD      2 NE GALESBURG          42.31N 85.39W
08/24/2021                   KALAMAZOO          MI   PUBLIC

            REPORT FROM MPING: STREET/ROAD FLOODING;
            STREET/ROAD CLOSED; VEHICLES STRANDED.

&&

JSK
Local storm report, Aug 24, 10:09 PM EDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1009 PM EDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       1 W FULTON              42.12N 85.37W
08/24/2021  M2.03 INCH       KALAMAZOO          MI   MESONET

            MESONET STATION DW7918 FULTON.

&&

JSK
Local storm report, Aug 24, 10:16 PM EDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1016 PM EDT TUE AUG 24 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     HEAVY RAIN       1 WNW FULTON            42.12N 85.37W
08/24/2021  M2.62 INCH       KALAMAZOO          MI   MESONET

&&

JSK
Local storm report, Aug 25, 3:24 AM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
324 AM EDT WED AUG 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     MECOSTA                 43.62N 85.23W
08/24/2021                   MECOSTA            MI   911 CALL CENTER

            NUMEROUS TREES AND POWER LINES DOWN COUNTYWIDE.

0515 PM     TSTM WND DMG     HERSEY                  43.85N 85.44W
08/24/2021                   OSCEOLA            MI   911 CALL CENTER

            NUMEROUS TREES AND POWER LINES DOWN COUNTYWIDE.

&&

JLAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 8:37 PM EDTSevere Thunderstorm WarningGRRCalhoun, Kalamazoo42 min

Nearby

Heat Advisories in Michigan, 2021Every heat advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.